ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Color-coded syringes for anesthesia drugs: use with care

From the December 18, 2008 issue

Chances are you have seen ads, or may even be using, color-coded syringes containing anesthesia drugs that are available from major repackaging companies such as PharMEDium, Ameridose, CAPS, and others (see Figure 1 in the PDF version of the newsletter). The companies have been marketing them for about a year, and they’re now in demand by anesthesia providers who previously had to prepare and label all drug syringes themselves. But a word of caution: we are concerned about risks associated with using these color-coded syringes unless certain actions are taken to prevent syringe mix-ups that could prove harmful to patients. 

For many years, rolls of color-coded labels have been available to anesthesia providers. The colors are based upon an American Society for Testing and Materials (ASTM) standard for user-applied labels in the operating room (OR) (ASTM D4774-06 Standard Specification for User Applied Drug Labels in Anesthesiology). The colors aren’t used just to differentiate products; they are used to specify a particular drug class. Labels are blue for all opiates (see Figure 2 in the PDF version of the newsletter), fluorescent red for neuromuscular blockers, yellow for induction agents, orange for tranquilizers, violet for vasopressors, green for anticholinergics, and so on.

We have promoted this color-coding system for user-applied labels among anesthesia providers. But the color-coding system was not designed for commercial product labels. ISMP, ASHP, and pharmaceutical company scientists have opposed color-coding of commercial pharmaceutical products. The American Medical Association (AMA) is also opposed to it, testifying before the FDA in 2005 that scientific research is needed to determine whether such a system is safe (www.fda.gov/CDER/meeting/part15_3_2005/Transcript.pdf).

When anesthesia providers prepare drugs in the OR, they retrieve the needed medication from a cart, read the vial or ampul label, draw up the medication, and apply a color-coded adhesive label to the syringe. In most cases, only a single agent within each drug class is needed. Each drug has its own color, and anesthesia providers know what’s in each syringe since he/she prepared it. 

Commercially packaged, color-coded syringes also have different, easily recognizable colors for various pharmacological classes of anesthesia drugs. But a serious risk exists: there are often multiple drugs within a class, each with very different properties. These drugs are all available in the same color, and perhaps the same size, syringes. Unlike anesthesia providers who typically use a single drug within each class, commercial systems used to the fullest extent will result in many different agents within a class that share the same color syringes, risking drug selection errors. For example, it’s possible to have three drugs—morphine, fentaNYL, and HYDROmorphone—each with significant potency variations, all in blue syringes in the same physical area. Mix-ups among these drugs could cause serious harm. The same problem exists with colored syringes containing vasopressors, tranquilizers, neuromuscular blockers, and so on.   

Color-coding strategies have led to repeated product mix-ups ever since FDA allowed ophthalmologists and eye medication manufacturers to use a color-code classification system for classes of eye drop medications. This is especially problematic when staff other than ophthalmologists dispense or administer these medications. While injuries may not be serious when a mix-up occurs between various eye drops, mix-ups between powerful parenteral anesthesia drugs—mostly all high-alert medications—can prove fatal. 

We are particularly concerned about mix-ups between various anesthesia drugs if the color-coded syringes are available outside the OR (e.g., ambulatory surgery, ED, ICU). Within the OR, most patients are intubated, monitored, and have immediate care available in case of a serious mix-up. Outside the OR, mix-ups may be more difficult to recognize and manage quickly. Mix-ups may also go unrecognized if syringes are accidentally returned to the wrong storage area or placed on a table with other syringes of drugs in the same class.

The testimony provided to FDA (referenced previously) mentions how easily drugs within a color-coded class are misidentified. There is strong evidence that people do not always read labels as they should. Instead they use a single variable, such as color or shape/size of the container, when selecting a drug. In the current Anesthesia Patient Safety Foundation newsletter, the author of a letter to the editor notes that anesthesia providers may not read the label because they only have time to recognize the color and shape/size of the intended drug/syringe (Workhoven N. Eliminate pattern to prevent drug errors. APSF Newsletter Fall 2008:47).

To reduce the risk of syringe mix-ups, we hope that commercial repackagers will label these products with warnings to encourage use by anesthesia providers within the OR environment only. They should also consider modifying the ASTM standard by including drug names along the borders and additional colors along the label edges to help differentiate products within each class. Bar-coding systems would likely prevent most mix-ups; there is a barcode on these commercially available syringes. Without significant label modifications by the companies, or bar-coding capabilities in healthcare facilities, pharmacists purchasing these prefilled syringes should have a system in place to ensure they are not used outside the OR. We also encourage hospitals that have not yet implemented bar-coding systems to work with anesthesia staff to limit the variety of medications within a class. For example, purchase prefilled syringes for one opiate that is most often used in the OR, and require anesthesia staff to prepare other opiates and affix user-applied labels.
Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP